Gabapentin After Surgery Ups Risks in Older Adults

Source: https://www.medpagetoday.com/neurology/painmanagement/100827


#Gabepentin (Neurontin) is an anti-seizure medicine. It has been used for over a decade off-label for pain management and nerve neuropathy.



Due to the #opiodcrisis, it's also a common #postop pain management choice. Unfortunately, it has significant side effects, particularly in older adults, that include #hallucinations, #delirium, and impaired cognition.


If you are dealing with an older patient, it's less likely that they will develop an opioid addiction; therefore, doctors should rethink the risks of alternatives like gabapentin.


Because the drug does not interact with the opioid receptors (it targets the GABA neurotransmitters instead), it is not considered to be a very addictive drug. At the same time, however, it can produce withdrawal symptoms in people who abuse it. Also, it’s a sedative and can produce a high, so it’s entirely possible for individuals to become psychologically dependent on it.


But this study "adds to growing evidence that gabapentin as part of a multimodal pain management approach in the #perioperative period is not ideal in older adults because it increases the risk of #harm with unclear benefits in this population," Marcum and co-authors pointed out. "While the use of #gabapentin may reduce pain and spare opioids in younger populations, the #risks in older adults do not seem to outweigh the benefits."


#medicine#people#cognition#doctors#painmanagement#sideeffects#geriatrics#orthopedics#addiction#bigpicture#notinvainapromisekept#patientadvocacy

8 views1 comment